Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 5, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Feb 9, 2001, 4:30 AM CST for McDonald County, Missouri. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Feb 9, 2001, 4:30 AM CST (10:30 UTC)
- Expired
- Feb 9, 2001, 5:00 AM CST
- In force
- 30 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County McDonald County, MO
The radar
The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 9, 4:45 AM CST | Thunderstorm Wind | Powell, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 9, 4:00 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 362 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
098 WUUS53 KSGF 091032 SVRSGF MOC119-091100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 430 AM CST FRI FEB 9 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MCDONALD COUNTY IN MISSOURI * UNTIL 500 AM CST * AT 430 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR POWELL...MOVING NORTHEAST AT 20 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... EASTERN MCDONALD COUNTY. THE TOWN OF ROCKY COMFORT IS ALSO IN THE PATH OF THIS STORM. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN SPRINGFIELD. LAT...LON 3675 9431 3651 9439 3652 9412 3676 9410 TERRY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 2:49 PM CST, 13 hours 41 minutes earlier.
Area forecast discussion, Feb 8, 2:49 PM CST, 13 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 249 PM CST THU FEB 8 2001 COLD FRONT JUST EDGING NEAR NORTHWEST CORNER OF CWA ATTM. SHOWERS AND THUNDERSTORMS DEVELOPED IN NOSE OF 85H JET AND 60 DEG SFC DEWPOINT AXIS OVER WESTERN COUNTIES EARLIER THIS AFTERNOON. RADAR RAINFALL ESTIMATES OF AROUND AN INCH NOTED IN TRAINING BAND OF SHOWERS FROM NEAR COLUMBUS TO NEVADA. EXPECT SFC WAVE TO CONTINUE TO DEVELOP OVER WESTERN MO/EASTERN KS THIS EVENING TEMPORARILY HOLDING UP THE FRONT BEFORE IT KICKS THROUGH THE AREA LATER TONIGHT IN RESPONSE TO SHORTWAVE KICKING OUT INTO THE PLAINS. A FEW STRONG STORMS OCCURRING IN SOUTHERN KS AND OK ATTM AND SEE NO REASON TO DROP FFA BASED ON PRESENT RADAR TRENDS AND MODEL QPF. 18Z MESO ETA CONTINUES TO SHOW 50 TO 60KT JET TRANSPORTING MOISTURE INTO THE FRONTAL BOUNDARY OVER WESTERN COUNTIES. BRIEF SEVERE THREAT THROUGH EARLY EVENING IN THE SOUTHWEST CORNER OF CWA...WITH SFC DEWPOINTS IN THE 50S AND LOWER 60S...SFC BASED LI OF 0 TO -3 AND CAPE OF OVER 1000 J/KG. LEANED TOWARD FASTER ETA VERSUS AVN...BUT TIMING DIFFERENCES ARE FAIRLY MINOR IN FIRST 24 HOURS. ETA HAS MUCH BETTER HANDLE ON LOW LEVEL THERMAL FIELDS. AS SFC LOW EXITS TO THE NORTHEAST...COLD AIR WILL FINALLY RUSH INTO THE REGION. WILL LIKELY SEE A CHANGEOVER TO WINTRY MIX AND SNOW BEFORE PRECIPITATION ENDS...ESPECIALLY IN WESTERN COUNTIES. NOT CONSIDERING A WINTER ADVISORY ATTM...BUT LATER SHIFTS WILL HAVE TO MONITOR. THICKNESS VALUES INDICATE CHANGEOVER WILL BE LATE TONIGHT IN SOUTHEAST KANSAS THEN WILL SPREAD RAPIDLY EAST...BUT AVAILABLE MOISTURE WILL BE DWINDLING QUICKLY AS COLD AIR MOVES IN. FOR LATER PERIODS...COLD AIR AND SFC HIGH BUILD INTO THE AREA FOR SATURDAY. SFC FRONT HANGS UP ALONG THE GULF COAST LATER THIS WEEKEND AND LIMITS NORTHWARD MOISTURE TRANSPORT. AVN CUTS OFF LOW ALONG WEST COAST EARLY NEXT WEEK WITH RESULTING MIDLEVEL WEST FLOW AND FASTED MOVING AND HARD TO TIME SHORTWAVES. .SGF... MO...FFA FOR WEST CENTRAL AND SOUTHWEST MISSOURI ALONG AND WEST OF A OSCEOLA TO CASSVILLE LINE FOR TONIGHT. KS...FFA FOR CHEROKEE...BOURBON...AND CRAWFORD COUNTIES FOR TONIGHT. DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 6:00 PM CST | Flash Flood Warning | SGF | Cedar, St. Clair, Vernon | 3 hr |
| Feb 9, 3:51 AM CST | Severe Thunderstorm Warning | SGF | McDonald | 39 min |
| Feb 9, 4:12 AM CST | Severe Thunderstorm Warning | SGF | Newton | 33 min |
| Feb 9, 4:25 AM CST | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 50 min |
| Feb 9, 4:58 AM CST | Severe Thunderstorm Warning | SGF | Christian, Greene | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.